Alert archive / Wisconsin / Small Craft Advisories in 2018

Small Craft Advisory 39, NWS Green Bay, WI

May 17, 2018

NWS Green Bay, WI issued this small craft advisory at May 17, 2018, 4:34 AM CDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
May 17, 2018, 4:34 AM CDT (09:34 UTC)
Expired
May 18, 2018, 12:00 AM CDT
In force
19 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

072 
WHUS73 KGRB 170934
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
434 AM CDT Thu May 17 2018

LMZ541>543-171745-
/O.NEW.KGRB.SC.Y.0039.180517T0934Z-180518T0500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
434 AM CDT Thu May 17 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect until midnight CDT tonight. 

* WINDS...Northeast winds of 15 to 25 knots are expected today.
  Winds will diminish and veer east this evening

* WAVES...Waves will build to 4 to 6 feet by afternoon, then
  diminish in the mid to late evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

JS
3 follow-up statements
553 
WHUS73 KGRB 171522
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1022 AM CDT Thu May 17 2018

LMZ541>543-172330-
/O.CON.KGRB.SC.Y.0039.000000T0000Z-180518T0500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1022 AM CDT Thu May 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TONIGHT...

* WINDS...Northeast winds of 15 to 25 knots are expected today.
  Winds will diminish and veer east tonight. 

* WAVES...Waves will build to 4 to 6 feet by this afternoon, then
  diminish in the late evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
434 
WHUS73 KGRB 172017
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
317 PM CDT Thu May 17 2018

LMZ541>543-180430-
/O.CON.KGRB.SC.Y.0039.000000T0000Z-180518T0500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
317 PM CDT Thu May 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TONIGHT...

* WINDS...Northeast winds of 15 to 25 knots through this evening.  
  Winds will diminish and veer east tonight. 

* WAVES...Waves of 4 to 6 feet are expected through this evening,
  then diminish later on tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
862 
WHUS73 KGRB 180142
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
842 PM CDT Thu May 17 2018

LMZ541>543-180500-
/O.CON.KGRB.SC.Y.0039.000000T0000Z-180518T0500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
842 PM CDT Thu May 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TONIGHT...

* WINDS...Northeast winds of 10 to 20 knots. 

* WAVES...Waves of 3 to 5 feet are expected through early tonight,
  then diminish overnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at May 17, 4:22 AM CDT, 12 minutes earlier.

Area forecast discussion, May 17, 4:22 AM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
422 AM CDT Thu May 17 2018

Forecast discussion for routine morning forecast issuance

.SYNOPSIS...
Issued at 420 AM CDT Thu May 17 2018

Cooler today, and breezy near the lake and bay. Rain chances for
the weekend are now looking less robust than they have been.

The main belt of westerlies will remain across Canada and the far
northern U.S. during the forecast period. A somewhat weaker branch
of the flow will exist across the the rest of the CONUS. That
branch will be better defined across the West where a substantial
trough will exist, and more diffuse in the East.

A cooler Canadian air mass will settle across the area today, with
cooling augmented by a trajectory across the Great Lakes.
Temperatures are likely to remain near or below normal through the
weekend and into the start of next week, then warm to above normal
by the middle of next week. Rain chances for the weekend continue
to be tied to the arrival of a frontal system from the west. But
it now appears additional support from energy ejecting out of the
trough over the southwestern CONUS will be delayed and weaker
than previously expected. So the likelihood in receiving a
widespread significant rainfall during the weekend has lessened
considerably. It's back to looking like amounts for the period
will end up below normal.
&&

.SHORT TERM...Today...Tonight...and Friday
Issued at 420 AM CDT Thu May 17 2018

The showers that developed within the baroclinic zone sagging
south across the area dissipated late yesterday evening, but have
now reappeared. There's even been a lightning strike within one
county of the forecast area during the past hour. Added a mention
of the showers back into the forecast until mid-morning. The
original plan was to keep the afternoon dry. But after watching
what's happened during the past couple hours and seeing some
patchy light precip across the N/NW on a few of the latest model
runs, have been having second thoughts about that. One key
difference by this afternoon is likely to be elevated instability.
The NAM indicated several hundred J/kg MUCAPEs across the north
right now, but showed those decreasing to zero by afternoon. If
that's right, precipitation this afternoon would likely need to be
driven by larger scale forcing, mainly isentropic lift back over
the frontal zone. That seems more likely to stay focused to our
west. So stuck with a dry afternoon, though will continue to
monitor and pass concerns about that aspect of the forecast on to
the next shift.

Otherwise, cooler temperatures are expected today. Leaned heavily
toward a blend of the guidance products that performed best for
Tuesday's highs, when a similar NE flow was present.

Temperatures should rebound some on Friday. Dry air aloft
circulating back around a departing cyclone will swing through the
area during the afternoon. That is likely to once again drop
relative humidities during the afternoon--especially across the
north which is still in the process of greening up. But east flow
will limit the depth of the the mixing, limiting the potential for
strong wind gusts.

.LONG TERM...Friday Night Through Wednesday
Issued at 420 AM CDT Thu May 17 2018

Nearly zonal pattern at 500mb at the start of the period will
gradually become northwesterly over the western Great Lakes
region late next week as a 500mb ridge builds across western
Canada. If we do not get any rain across the north this weekend
into Monday, the next chance of rain will not be until late next
week as the Hudson Bay high will dominate the weather pattern.

The weekend system has become muddled compared to the runs
yesterday. It appeared there would be a rainfall event across the
north to help alleviate the abnormally dry conditions in this
region over the last month. For Friday night, models have come
into better agreement with system passing to the south of the area
which could trigger a few showers across the Fox Valley and
lakeshore region. Per coordination with NWS Milwaukee and Chicago,
have increased rain chances late Friday night into Saturday
morning to account for this feature.

Now for Saturday afternoon into Sunday morning, the models have
differing solutions on the precipitation trends. Current ideal is
that showers and storms will develop west of the area Saturday
afternoon and then weaken and dissipate as it moves into the area
Saturday evening. Some of the models now suggest it could remain
dry through Sunday afternoon across the north. Since a few of the
models continued to indicated some light precipitation, left small
chances of rain. The uncertainty in the forecast lingers into
Sunday morning as how far north and east any rain makes it into
the area. Will have a chance of showers during the morning, but
the dry air will end any rain chances across much of the area
Sunday afternoon. With a little more sunshine and less rain, have
raised high temperatures by a few degrees on Sunday.

Models show another system moving across the area Sunday night
into Monday, however the ECMWF differs by leaving much of the
area dry as the system passes to the south of the area. Only
minor changes made to the remainder of the forecast as the Hudson
Bay high is expected to dominate the weather pattern. In this
pattern, very low relative humidity readings can be expected
during the afternoon and early evening hours each day.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 420 AM CDT Thu May 17 2018

Other than near any showers across the north this morning,
generally good flying conditions are expected. Winds will probably
be a little gusty over east-central Wisconsin today into this
evening.
&&

.FIRE WEATHER...
Issued at 420 AM CDT Thu May 17 2018

Elevated fire weather conditions will continue across northern
Wisconsin today and Friday. Pine needle moisture is approaching
its seasonal lows, and this coincides with a relatively dry
atmosphere. The worst conditions are expected on Friday afternoon
into early Friday evening as some locations could see wind gusts
to around 20 mph, low relative humidity values and temperatures
in the 70s. A few days ago, the models were suggesting a
widespread rainfall event over the weekend across northern
Wisconsin. This appears unlikely now and it is possible that
portions of northern Wisconsin will not see any rain this weekend.
There is a chance of rain Sunday night and Monday, but there is a
great deal of uncertainty if rain would make it into northern
Wisconsin. Beyond Monday, Hudson Bay high is expected to dominate
the weather pattern through the end of the next week, bringing dry
conditions and low relative humidity readings.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Eckberg
AVIATION.......Skowronski
FIRE WEATHER...Eckberg/Skowronski
Hazardous weather outlook, May 17, 4:27 AM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
427 AM CDT Thu May 17 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
427 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Elevated fire danger is once again expected across northern
Wisconsin during the afternoon and early evening hours due to
low relative humidities.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Elevated fire danger is again expected across northern Wisconsin
during the afternoon and early evening hours on Friday due to low
relative humidities and south winds of 10 to 20 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-181100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
427 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Gusty northeast winds and rough waters will pose a hazard to
boaters on the lake and bay through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

Skowronski/Eckberg

Nearby

Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.